Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2006, 5:57 PM CDT for Pecos County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2006, 5:57 PM CDT (22:57 UTC)
- Expired
- May 5, 2006, 7:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1954 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 20.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:21 PM CDT, 36 minutes earlier.
Area forecast discussion, May 5, 5:21 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT FRI MAY 5 2006
.UPDATE...
UPDATED ZONE PACKAGE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER
295 WHICH INCLUDES PECOS AND TERRELL COUNTIES. CAPE VALUES OF OVER
1000 J/KM AND LAPSE RATES OF 7.5 TO 8.5 DEG C/KM WILL BE CONDUCIVE
TO SEVERE THUNDERSTORM DEVELOPMENT OVER EASTERN PECOS AND TERRELL
COUNTIES THIS EVENING.
&&
.PREV DISCUSSION... (ISSUED 246 PM CDT FRI MAY 5 2006)
SHORT TERM...
LOW CLOUDS HAVE ERODED ACROSS THE PERMIAN BASIN WITH HEATING NOW
OCCURRING. 19Z SPC SURFACE ANALYSIS INDICATING CAPES FROM 2000-3500
J/KG FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHEAST TO THE
CENTRAL AND SOUTHEAST PERMIAN BASIN...WHERE THE MAIN CONVERGENCE
BOUNDARY IS LOCATED. THE LEADING EDGE OF LARGE SCALE ASCENT AHEAD OF
THE APPROACHING SOUTHERN STREAM TROUGH IS WELL DEPICTED BY WATER
VAPOR IMAGERY ACROSS EXTREME WEST TEXAS. TOWERING CUMULUS ARE NOW
BEGINNING TO BUBBLE ACROSS THE BOUNDARY AND EXPECTING THUNDERSTORMS
TO DEVELOP IN THE NEXT 1-2 HOURS AS THE TROUGH MOVES EAST AND
IMPINGES ON THE BOUNDARY. WIND FIELDS AND SHEAR WILL INCREASE THIS
AFTERNOON AND THIS EVENING WITH APPROACH OF UPPER SYSTEM AND
SHOULD COMBINE WITH STRONG INSTABILITY TO PRODUCE SEVERE THUNDERSTORMS.
PRONOUNCED VEERING OF WINDS AND STORMS CROSSING BOUNDARY ARGUE
FOR POSSIBLE TORNADIC SUPERCELLS. STORM COVERAGE SHOULD INCREASE
IN COVERAGE THIS EVENING AS MODERATE LOW LEVEL JET DEVELOPS ACROSS
THE EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
WENT WITH LIKELY POPS TONIGHT IN THESE AREAS AND MENTIONED LOCALLY HEAVY
RAINFALL AS WELL. LOW CLOUDS SHOULD FORM AGAIN LATER TONIGHT ACROSS
MUCH OF THE PLAINS IN UPSLOPE FLOW REGIME.
LONG TERM...
ACTIVE WEATHER PATTERN LOOKS TO BE OVER WITH LONG TERM FAIRLY QUIET
AS HIGH PRESSURE BUILDS IN. ON SATURDAY A BROAD UPPER RIDGE WILL
EXTEND ALONG THE SOUTHERN TIER OF STATES WITH A WEAK TROUGH
DEVELOPING OVER THE PLAINS. THE FRONT THAT HAS BEEN A FOCUS FOR
STORMS THE PAST FEW DAYS SHOULD PUSH SOUTH ON SATURDAY TO NEAR THE
MOUNTAINS. AS FAR AS STORMS NOT MUCH EXPECTED SATURDAY WITH ONLY A
FEW POSSIBLE ACROSS THE NORTHERN CWA. ANYTHING THAT DEVELOPS SHOULD
BE ON THE WEAK SIDE.
ON SUNDAY HIGH PRESSURE STRENGTHENS OVER THE WEST COAST AND BUILDS
MORE INTO THE AREA LATE IN THE DAY. INDICATIONS ARE A FEW SMALL
SHORTWAVES MAY MOVE DOWN ACROSS THE AREA IN NORTHWEST FLOW. ADDED
ISOLATED POPS OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN
SUNDAY EVENING AS ETA DEVELOPS A MCS THAT TRACKS SOUTHEASTWARD
ACROSS THE AREA. LATER SHIFTS MAY NEED TO INCREASE POPS IF EVENT
LOOKS MORE FAVORABLE.
AFTER A COUPLE DAYS OF NEAR NORMAL HIGHS TEMPS WILL CLIMB BACK INTO
THE 90S BY MONDAY. EARLY PART OF WEEK LOOKS WARM WITH ABOVE NORMAL
TEMPERATURES... A COLD FRONT EXPECTED LATE IN THE WEEK SHOULD KNOCK
TEMPS BACK INTO THE 80S. AS FAR AS PRECIPITATION NO DAY LOOKING
BETTER THAN THE OTHER AND GUIDANCE GIVES LOW POPS FOR SEVERAL DAYS.
FOR NOW WILL REST OF FORECAST DRY... BUT COULD SEE A FEW STORMS ALONG
THE FRONT MID WEEK.
FIRE WEATHER...
WILL EVALUATE LATEST DATA AND TRENDS AND DECIDE WHETHER TO CONTINUE
OR CANCEL RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS IN THE NEXT
HOUR.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS.
&&
99/99Hazardous weather outlook, May 5, 2:57 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 257 PM CDT FRI MAY 5 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 257 PM CDT FRI MAY 5 2006 /157 PM MDT FRI MAY 5 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...THE WESTERN LOW PLAINS AND THE LOWER TRANS PECOS REGION. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE...WITH VERY LARGE HAIL UP TO THE SIZE OF SOFTBALLS AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS...WITH LOCALIZED FLOODING POSSIBLE. RESIDENTS ACROSS THE PERMIAN BASIN SHOULD BE ALERT TO THE LATEST STATEMENTS AND WARNINGS THAT ARE ISSUED BY THE NATIONAL WEATHER SERVICE THIS EVENING. IF THREATENING WEATHER IS ENCOUNTERED...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. ANY STORM THAT DEVELOPS WILL RAPIDLY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE FOR SOUTHEAST NEW MEXICO AND FOR WEST TEXAS NORTH OF THE PECOS RIVER. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 5, 2:58 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT FRI MAY 5 2006 TXZ074-075-081-052100- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 258 PM CDT FRI MAY 5 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER AND SOUTHWESTERN PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST OF MARATHON...OR ABOUT 35 MILES SOUTHWEST OF FORT STOCKTON...NEAR THE BREWSTER AND PECOS COUNTY LINE AT 255 PM CDT. THIS STORM IS MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL...AND WIND GUSTS NEAR 50 MPH. THE STORM WILL MAINLY AFFECT RURAL AREAS OF WESTERN PECOS COUNTY...POSSIBLY ALONG U.S. HIGHWAY 385 ABOUT 30 MILES SOUTH OF FORT STOCKTON. SEEK SAFE SHELTER IF THIS STORM APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 5, 5:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL HOBBS 32.73N 103.16W
05/05/2006 E0.50 INCH LEA NM CO-OP OBSERVER
MARBLE SIZED HAIL REPORTED IN HOBBS
0505 PM HAIL HUMBLE CITY 32.79N 103.22W
05/05/2006 E0.25 INCH LEA NM FIRE DEPT/RESCUE
PEA SIZED HAIL AND HEAVY RAIN REPORTED IN HUMBLE CITY
0523 PM FUNNEL CLOUD 5 NE HOBBS 32.79N 103.10W
05/05/2006 LEA NM PUBLIC
FUNNEL CLOUD REPORTED NORTHEAST OF HOBBS.
&&
MUELLERSpecial weather statement, May 5, 5:50 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 PM CDT FRI MAY 5 2006 TXZ075-052345- PECOS- 550 PM CDT FRI MAY 5 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED ALONG U.S. HIGHWAY 285...ABOUT 20 MILES SOUTHEAST OF FORT STOCKTON AT 547 PM CDT...MOVING EAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 50 MPH. SEEK SAFE SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION. MONITOR NOAA WEATHER RADIO WEATHER OR OTHER MEDIA SOURCES FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHWEST TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 53 min |
| May 4, 7:22 PM CDT | Tornado Warning | MAF | Gaines | 53 min |
| May 4, 8:09 PM CDT | Tornado Warning | MAF | Gaines | 66 min |
| May 4, 8:47 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 58 min |
| May 4, 9:18 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 57 min |
| May 4, 9:24 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 66 min |
| May 4, 9:48 PM CDT | Tornado Warning | MAF | Scurry | 57 min |
| May 4, 10:15 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 60 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 45 min |
| May 5, 7:00 AM CDT | Red Flag Warning | MAF | 15 hr | |
| May 5, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 65 min |
| May 5, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 57 min |
| May 5, 6:03 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 57 min |
| May 5, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 55 min |
| May 5, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 54 min |
| May 5, 4:37 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 53 min |
| May 5, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.